Massachusetts, 2015

Hail in Massachusetts, July 19, 2015

July 19, 2015 · NWS ALY · 1 event in 1 county or zone

A very warm and humid air mass was in place over western Massachusetts on Sunday, July 19th with temperatures reaching the mid to upper 80s degrees in many areas. The warm and humid conditions allowed the atmosphere to become quite unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A very warm and humid air mass was in place over western Massachusetts on Sunday, July 19th with temperatures reaching the mid to upper 80s degrees in many areas. The warm and humid conditions allowed the atmosphere to become quite unstable.

As a cold front approached from the eastern Great Lakes, clusters of thunderstorms developed over eastern New York during the late afternoon and early evening hours and moved eastward into the Berkshires. One of these thunderstorms was severe over the Berkshires, producing large hail.

With the passing of the cold front, the threat for thunderstorms ended by the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 19, 2:45 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 19, 2:45 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
345 PM EDT SUN JUL 19 2015

.SYNOPSIS...
THERE IS A CONTINUED THREAT FOR SHOWERS AND THUNDERSTORMS...SOME
WHICH MAY BE STRONG...AHEAD OF A COLD FRONT WHICH IS EXPECTED TO
MOVE THROUGH THE AREA LATE TONIGHT. WEAK HIGH PRESSURE WILL
CONTROL THE WEATHER MONDAY AND THEN ANOTHER COLD FRONT WILL BRING
SCATTERED SHOWERS AND THUNDERSTORMS TO THE REGION TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SEVERE THUNDERSTORM WATCH 422 REMAINS IN EFFECT FOR MUCH OF THE
FORECAST AREA UNTIL 1100 PM THIS EVENING. THE WATCH DOES NOT
INCLUDE ULSTER...DUTCHESS AND LITCHFIELD COUNTIES.

A HEAT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT FOR
ULSTER...DUTCHESS AND LITCHFIELD COUNTIES FOR HEAT INDICES AROUND
100 THIS AFTERNOON...

AS OF 400 PM EDT...A SURFACE TROUGH WAS ORIENTED ACROSS SOUTHEAST
NEW YORK AS A COLD FRONT WAS MOVING INTO THE EASTERN GREAT LAKES
REGION. SEVERAL CLUSTERS OF SHOWERS AND THUNDERSTORMS CONTINUE TO
STREAM EASTWARD ACROSS FAR NORTHERN NEW YORK AS WELL AS CENTRAL
AND EASTERN NEW YORK. AN ORGANIZED MCS IS EXPECTED TO DEVELOP TO
OUR WEST LATER THIS EVENING AND PROPAGATE EAST INTO OUR FA. 18Z
ALBANY SOUNDING REVEALED SBCAPE OF 3207 J/KG...H8-H7 LAPSE RATE OF
7.0 C/KM...AND H7-H5 LAPSE RATE OF 6.8 C/KM...BRN SHEAR OF 50
M2/S2 AND PWAT OF 1.64 IN AND WBZ HEIGHT OF 12640 FT WHICH MAY
LIMIT LARGE HAIL FORMATION. THIS IS ALL INDICATIVE OF THE
INCREASING POTENTIAL FOR SEVERE THUNDERSTORMS AS THE EVENING WEARS
ON WITH THE SEVERE WEATHER THREAT CONTINUING INTO TONIGHT.

AS MENTIONED ABOVE...THE THREAT FOR AN ORGANIZED MCS WITH STRONG
AND POTENTIALLY DAMAGING WIND GUSTS WILL REMAIN THROUGH AT LEAST
MIDNIGHT FOR AREAS FROM GREENE...COLUMBIA AND BERKSHIRE COUNTIES
NORTHWARD. THERE WILL BE ADDITIONAL LINGERING SCATTERED SHOWERS
AND THUNDERSTORMS LATER TONIGHT.

OVERNIGHT LOWS WILL BE IN THE UPPER 50S TO AROUND 70.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
MONDAY LOOKS DRY AS HIGH PRESSURE RIDGES INTO THE REGION AND BOUNDARY
LAYER TEMPERATURES COOL A FEW DEGREES AND SOME DRYING OCCURS AT
LOW LEVELS. HIGHS MONDAY WELL INTO THE 80S TO AROUND 90...WITH
WEST FLOW AND DOWNSLOPE HELPING TEMPERATURES CLIMB DURING THE
AFTERNOON.

ANOTHER UPPER IMPULSE APPROACHES OUT OF CANADA BY TUESDAY WITH A
REINFORCING SHOT OF COOLER AND DRYER AIR. SO...AN ISOLATED SHOWER
OR THUNDERSTORMS COULD REACH THE SOUTHERN ADIRONDACKS EARLY
TUESDAY MORNING. THEN...SCATTERED SHOWERS AND THUNDERSTORMS
TUESDAY AFTERNOON WITH HIGHS IN THE MID 70S TO UPPER 80S.
LINGERING ISOLATED THUNDERSTORMS TUESDAY NIGHT...OTHERWISE
TRENDING A LITTLE COOLER AND DRYER THROUGH WEDNESDAY. EXPECT LOWS
TUESDAY NIGHT IN THE UPPER 40S TO LOWER 60S WITH HIGHS ON
WEDNESDAY IN THE MID 70S TO LOWER 80S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MUCH OF THE LONG TERM PERIOD WILL FEATURE RELATIVELY TRANQUIL
CONDITIONS FOR LATE JULY...WITH TEMPERATURES SLIGHTLY BELOW NORMAL
AND LOWER HUMIDITY LEVELS THAN ARE TYPICAL FOR THIS TIME OF YEAR.

THE WEDNESDAY NIGHT THROUGH FRIDAY TIME FRAME LOOKS TO FEATURE A
PREVAILING UPPER LEVEL LOW CENTERED ACROSS FAR NORTHERN NEW ENGLAND
AND THE CANADIAN MARITIMES...WITH THE REST OF THE NORTHEAST CONUS
UNDER THE INFLUENCE OF AN UPPER LEVEL TROUGH. HOWEVER...OUR AREA
WILL BE IN A DRIER NORTHWEST FLOW REGIME TO THE WEST OF THE MAIN
TROUGH AXIS AND UPPER LOW CENTER.

HOWEVER...THERE COULD BE SOME EMBEDDED SMALLER SCALE DISTURBANCES
WITHIN THIS NORTHWEST FLOW ROTATING AROUND THE SOUTH/WEST PERIPHERY
OF THE UPPER LEVEL TROUGH THAT COULD SWING THROUGH PORTIONS OF THE
REGION. THIS COULD BRING SOME ISOLATED/SCATTERED SHOWERS...ESP IN
COMBINATION WITH DAYTIME HEATING. FOR NOW...WILL INCLUDE SLIGHT
CHC/LOW CHC POPS ACROSS THE SOUTHERN ADIRONDACKS AND SOUTHERN VT FOR
ISOLATED/SCATTERED MAINLY DIURNALLY DRIVEN SHOWERS.

DEWPOINTS ARE EXPECTED TO BE IN THE COMFORTABLE 50S...WHICH WILL
SIGNIFY A BREAK FROM MID-SUMMER HUMIDITY.

UNCERTAINTY INCREASES FOR NEXT WEEKEND...AS SOME UPSTREAM SHORTWAVE
ENERGY MAY REACH THE AREA.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
A COLD FRONT WILL APPROACH THE TAF SITES FROM THE WEST/NORTHWEST
LATE TONIGHT. SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL
LIKELY PRECEDE AND ACCOMPANY THIS FRONT...WITH THE BEST CHANCE OF
WIDESPREAD THUNDERSTORMS OCCURRING AFTER SUNSET...MAINLY BETWEEN
03Z/MON-07Z/MON. THESE THUNDERSTORMS MAY OCCUR AS A FAST MOVING
LINE OR CLUSTER...AND COULD BE ACCOMPANIED BY VERY STRONG WIND
GUSTS. MVFR/IFR CONDITIONS WILL OCCUR FOR SHORT PERIODS OF TIME AS
ANY THUNDERSTORM PASS.

AS SHOWERS/THUNDERSTORMS TAPER OFF LATE TONIGHT...SOME AREAS OF
FOG/LOW CLOUDS MAY FORM. HOWEVER...IF THE AREAL COVERAGE OF
SHOWERS/STORMS REMAINS LOW...THEN FOG/LOW CLOUDS MAY REMAIN MUCH
MORE PATCHY. BEST CHANCE FOR IFR CONDITIONS WILL BE AT KPSF.

AFTER ANY LOW CLOUDS/FOG BURN OFF BETWEEN 11Z-13Z/MON...VFR
CONDITIONS SHOULD PREVAIL.

WINDS WILL BECOME SOUTH-SOUTHWEST AROUND 10 KTS THIS AFTERNOON.
SOME HIGHER GUSTS NEAR OR OVER 20 KTS WILL BE POSSIBLE AT KALB
LATER THIS AFTERNOON.

FOR TONIGHT...SOUTH TO SOUTHWEST WINDS SHOULD SHIFT INTO THE WEST
LATER TONIGHT AT 5-10 KT. WINDS ON MONDAY SHOULD BE FROM THE
WEST...AT 8-12 KT...WITH A FEW GUSTS POSSIBLY REACHING INTO THE
15-20 KT RANGE.

WINDS WILL ALSO BE MUCH STRONGER...AND VARIABLE IN DIRECTION IN
AND NEAR ANY THUNDERSTORMS.

OUTLOOK...

MONDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
TUESDAY: MODERATE OPERATIONAL IMPACT. SCATTERED SHRA...TSRA.
TUESDAY NIGHT: LOW OPERATIONAL IMPACT. ISOLATED SHRA.
WEDNESDAY TO FRIDAY: NO OPERATIONAL IMPACT. NO SIG WX.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS OVER THE NEXT FEW DAYS.

THERE IS A CONTINUED THREAT FOR SHOWERS AND THUNDERSTORMS...SOME
WHICH MAY BE STRONG...AHEAD OF A COLD FRONT WHICH IS EXPECTED TO
MOVE THROUGH THE AREA LATE TONIGHT. WEAK HIGH PRESSURE WILL
CONTROL THE WEATHER MONDAY AND THEN ANOTHER COLD FRONT WILL BRING
SCATTERED SHOWERS AND THUNDERSTORMS TO THE REGION TUESDAY.

RELATIVE HUMIDITY VALUES WILL RECOVER TO 80 TO 100 PERCENT
TONIGHT...DROP TO 35 TO 50 PERCENT ON MONDAY...RECOVER TO 75 TO
100 PERCENT MONDAY NIGHT AND DROP TO 35 TO 50 PERCENT AGAIN ON
TUESDAY.

WINDS WILL BE SOUTHWEST AT 5 TO 10 MPH TONIGHT WITH HIGHER GUSTS
NEAR THUNDERSTORMS...WEST AT 5 TO 10 MPH ON MONDAY...BECOMING
LIGHT AND VARIABLE MONDAY NIGHT AND WEST AT 5 TO 10 MPH ON
TUESDAY.

&&

.HYDROLOGY...
SOME HEAVY DOWNPOURS WILL BE POSSIBLE WITH THUNDERSTORMS TONIGHT.
WHILE LARGER STEM RIVERS WILL MAINLY HOLD STEADY...ANY SMALLER
BASINS THAT SEE REPEATED BURSTS OF HEAVY RAINFALL COULD EXPERIENCE
LOCAL RISES...AND FLOODING OF URBAN OR POOR DRAINAGE AREAS IS
ALWAYS POSSIBLE IN THE MID SUMMER DUE TO THUNDERSTORMS WITH HEAVY
RAINFALL.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR
WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR CTZ001-013.
NY...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR NYZ063>066.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...11/NAS
NEAR TERM...KL/11/NAS
SHORT TERM...11/NAS
LONG TERM...KL/JPV
AVIATION...KL/JPV
FIRE WEATHER...11
HYDROLOGY...11/NAS
CLIMATE...
Hazardous weather outlook, Jul 19, 2:13 PM EST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
313 PM EDT SUN JUL 19 2015

MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-
201100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
313 PM EDT SUN JUL 19 2015

...SEVERE THUNDERSTORM WATCH 442 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...THE
SOUTHERN ADIRONDACKS...MOHAWK VALLEY...SCHOHARIE VALLEY...GREATER
CAPITAL REGION...THE LAKE GEORGE SARATOGA REGION OF EAST CENTRAL
NEW YORK...AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS REQUESTED FOR THE FOLLOWING
COUNTIES...
IN NEW YORK...HERKIMER...HAMILTON...WARREN...WASHINGTON...FULTON...
MONTGOMERY...SARATOGA...ALBANY...RENSSELAER...SCHOHARIE...GREENE
AND COLUMBIA COUNTIES.
IN SOUTHERN VERMONT...BENNINGTON AND WINDHAM COUNTIES.
IN WESTERN MASSACHUSETTS...BERKSHIRE COUNTY.

CTZ001-013-NYZ063>066-201100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
313 PM EDT SUN JUL 19 2015

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND
THE MID HUDSON VALLEY AND SOUTHEAST CATSKILLS OF EAST CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS AND STRONG GUSTY
WINDS. THE STORM PREDICTION CENTER HAS PLACED THIS REGION IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS THE GREATEST THREAT.

THUNDERSTORMS ARE EXPECTED TO TRACK EAST AT 30 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND
TONIGHT.

In the hours before

Local storm report, Jul 19, 4:10 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
510 PM EDT SUN JUL 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             SELKIRK                 42.53N  73.80W
07/19/2015  E1.75 INCH       ALBANY             NY   PUBLIC

            GOLFBALL SIZE HAIL

&&

EVENT NUMBER ALY1500154

11
Local storm report, Jul 19, 4:11 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
511 PM EDT SUN JUL 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     FUNNEL CLOUD     GHENT                   42.33N  73.62W
07/19/2015                   COLUMBIA           NY   AMATEUR RADIO

            FUNNEL CLOUD SPOTTED.

&&

EVENT NUMBER ALY1500155

11
Special weather statement, Jul 19, 4:17 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
517 PM EDT SUN JUL 19 2015

NYZ049-050-052-053-192145-
EASTERN ALBANY-WESTERN RENSSELAER-SOUTHERN SARATOGA-EASTERN
SCHENECTADY-
517 PM EDT SUN JUL 19 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALBANY...EAST
CENTRAL SCHENECTADY...NORTHWESTERN RENSSELAER AND SOUTH CENTRAL
SARATOGA COUNTIES...

AT 517 PM EDT...A STRONG THUNDERSTORM WAS OVER LATHAM...MOVING EAST
AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALBANY...SCHENECTADY...TROY...COHOES...WATERVLIET...RENSSELAER...
COLONIE...LATHAM...GUILDERLAND...NISKAYUNA...MENANDS...GREEN
ISLAND...WATERFORD...WYANTSKILL...CENTER BRUNSWICK...LOUDONVILLE...
WYNANTSKILL...WEST SAND LAKE...HALFMOON AND NORTH GREENBUSH.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 90 BETWEEN MILE MARKERS 3-4 AND 1S...AND BETWEEN MILE
MARKERS 8 AND 6-5A.
 INTERSTATE 87 BETWEEN MILE MARKERS 1 AND 8-8A...NEAR MILE MARKER
4...AND BETWEEN MILE MARKERS 8-9 AND 9.
 INTERSTATE 787 NEAR MILE MARKER 7W...AND BETWEEN MILE MARKERS 9W AND
8-7.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4266 7389 4283 7390 4285 7356 4265 7356
TIME...MOT...LOC 2117Z 267DEG 12KT 4276 7378

SNYDER/LEE
Local storm report, Jul 19, 4:19 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
519 PM EDT SUN JUL 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     CASTLETON-ON-HUDSON     42.53N  73.75W
07/19/2015                   RENSSELAER         NY   AMATEUR RADIO

            MULTIPLE TREES AND WIRES DOWN ON CAMPBELL
            AVE....KNICKERBOCKER ROAD AND MUITZESKILL RD.

&&

EVENT NUMBER ALY1500156

11
Local storm report, Jul 19, 4:21 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
521 PM EDT SUN JUL 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     FLASH FLOOD      CASTLETON-ON-HUDSON     42.53N  73.75W
07/19/2015                   RENSSELAER         NY   AMATEUR RADIO

            CAR STUCK IN FLOOD WATERS.

&&

EVENT NUMBER ALY1500157

11
Special weather statement, Jul 19, 4:23 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
523 PM EDT SUN JUL 19 2015

MAZ001-NYZ049-050-052>054-192200-
NORTHERN BERKSHIRE-EASTERN RENSSELAER-EASTERN ALBANY-WESTERN
RENSSELAER-SOUTHERN SARATOGA-EASTERN SCHENECTADY-
523 PM EDT SUN JUL 19 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALBANY...CENTRAL
RENSSELAER AND SOUTH CENTRAL SARATOGA COUNTIES...

AT 522 PM EDT...A STRONG THUNDERSTORM WAS OVER LATHAM...MOVING EAST
AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ALBANY...TROY...CLIFTON PARK...COHOES...WATERVLIET...RENSSELAER...
COLONIE...LATHAM...MENANDS...GREEN ISLAND...GRAFTON...WATERFORD...
BERLIN...WYANTSKILL...CENTER BRUNSWICK...LOUDONVILLE...WYNANTSKILL...
AVERILL PARK...WEST SAND LAKE AND HALFMOON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 90 BETWEEN MILE MARKERS 8 AND 5A...AND BETWEEN MILE
MARKERS 8 AND 6-5A.
 INTERSTATE 87 BETWEEN MILE MARKERS 6 AND 8-8A...NEAR MILE MARKER
4...NEAR MILE MARKER 8A ...AND BETWEEN MILE MARKERS 8-9 AND 9.
 INTERSTATE 787 BETWEEN MILE MARKERS 7W AND 3A...AND BETWEEN MILE
MARKERS 9W AND 8-7.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
WESTERN MASSACHUSETTS AND EAST CENTRAL NEW YORK.

LAT...LON 4265 7380 4274 7386 4287 7386 4289 7328
      4257 7333
TIME...MOT...LOC 2122Z 265DEG 24KT 4275 7376

The radar

The Albany radar (KENX), 66 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Berkshire

When
July 19, 4:23 PM EST to 4:25 PM EST
Where
Berkshire County, 0.23 mi S of Williamsville
Measured
1 in hail
Reported by
Public
Coordinates
42.267, -73.380

Quarter size hail was reported in Williamsville during a thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2015Every state in 2015This day in weather historyWarnings in Massachusetts, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592599.